Idaho, 2011

Damaging Winds in Idaho, April 25, 2011

April 25, 2011 · NWS BOI · 2 events in 2 counties and zones

A strong cold front produced high winds and isolated severe convection leading to significant wind damage to locations in the Treasure Valley of Southwest Idaho on the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A strong cold front produced high winds and isolated severe convection leading to significant wind damage to locations in the Treasure Valley of Southwest Idaho on the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Apr 25, 9:06 AM MST, 3 hours 54 minutes earlier.

Area forecast discussion, Apr 25, 9:06 AM MST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
1006 AM MDT MON APR 25 2011

.DISCUSSION...CONVECTIVE POTENTIAL APPEARS TO BE BEST THIS AFTERNOON
OVER THE IDAHO PORTION OF THE FORECAST AREA AND SPECIFICALLY ALONG
AN EASTWARD MOVING COLD FRONT. LATEST NAM AND GFS CONVECTIVE INDICES
SHOW MINUS 2 TO MINUS 3 LI/S AND CAPE IN THE RANGE OF 300-500 J/KG
OVER ELMORE COUNTY EXTENDING SOUTHEAST TO THE NEVADA STATE LINE
SOUTH OF TWIN FALLS. THESE ISOLATED THUNDERSTORMS WILL BE SUPPORTED
BY A STRONG 140KT JET SLICING EAST ACROSS OREGON AT THIS TIME IN AN
AREA OF PRONOUNCED UPPER DIFFLUENCE...SURFACE THICKNESS GRADIENT AND
HIGHER MOISTURE ADVECTION. OTHERWISE...THE FORECAST APPEARS TO BE IN
GOOD SHAPE AT THIS POINT WITH HIGH POPS AND MODERATE QPF FORECAST
OVER THE REGION TODAY ESPECIALLY IN THE IDAHO ZONES. A WIND ADVISORY
REMAINS IN EFFECT FOR PORTIONS OF EASTERN OREGON AS THE POTENT JET
MOVES EAST AND MIXES STRONG WINDS TO THE SURFACE. WILL CONTINUE TO
MONITOR FOR POSSIBLE EXPANSION OF WIND ADVISORY EASTWARD AS THE
SITUATION UNFOLDS THIS AFTERNOON.

&&

.AVIATION...WIDESPREAD MVFR AND LOCAL IFR RAIN AND SNOW ALONG WITH
MOUNTAIN OBSCURATION WILL CONTINUE THIS AFTERNOON...AND EXPECT
ISOLATED THUNDERSTORMS AS A COLD FRONT CROSSES THE AREA...REACHING
KBNO ABOUT 18Z...KBOI ABOUT 22Z...AND THE KTWF/KJER AREA ABOUT 02Z.
CONDITIONS WILL IMPROVE FROM THE WEST STARTING THIS EVENING. SURFACE
WINDS WILL BE SOUTHEAST TO SOUTHWEST 10-20 KTS AHEAD OF THE FRONT
SHIFTING TO WEST AND NORTHWEST 15-25 KTS FOLLOWING THE FRONT. WINDS
ALOFT WILL BE WEST UP TO 35 KTS AT 9K FEET MSL.

&&

.PREV DISCUSSION...TODAY THROUGH TUESDAY...VERY STRONG JET...140+
KTS AT 30 KFT...HEADED IN FROM OFF THE COAST OF OREGON THIS MORNING
AND IT WILL HELP SPREAD PRECIPITATION AND ACROSS THE REGION TODAY.
WE HAVE EXPANDED THE AREA OF ISOLATED THUNDERSTORMS BASED ON THE
STRENGTH OF THE JET AND ANTICIPATED DESTABILIZATION OF THE
ATMOSPHERE THIS AFTERNOON. WE HAVE INCREASED POPS FOR TODAY BASED ON
INCREASING CONFIDENCE AS THE EVENT MOVES INTO THE FIRST PERIOD.
WINDS AT THE SURFACE WILL INCREASE THIS AFTERNOON AND
EVENING...ESPECIALLY ACROSS SE OREGON. THEREFORE HAVE ISSUED A WIND
ADVISORY FOR HARNEY AND MALHEUR COUNTIES FOR 19Z TO 03Z. THIS WILL
MAINLY IMPACT THE HIGHER TERRAIN...BUT LOWER ELEVATION SITES WILL
EXCEED 30 MPH SUSTAINED AND/OR 45 MPH GUSTS FOR SEVERAL HOURS THIS
AFTERNOON. WE WILL BEGIN TO DRY OUT TONIGHT AND CONTINUE THE TREND
FOR TUESDAY. HOWEVER...ANY SHOWERS THAT DO OCCUR TUE MORNING WILL BE
SNOW...OR A MIXTURE OF RAIN AND SNOW...ALL THE WAY TO THE VALLEY
FLOORS IN THE TREASURE VALLEY. AT THIS TIME...WE DO NOT EXPECT
SUFFICIENT PRECIPITATION DURING THE COLDEST TIME OF THE MORNING TO
WARRANT A WINTER WEATHER ADVISORY.

LONG TERM...TUESDAY NIGHT THROUGH MONDAY...ACTIVE WEATHER PATTERN TO
CONTINUE THROUGH MONDAY WITH EARLY SPRING/LATE WINTER WEATHER
THURSDAY AND FRIDAY. MODELS CONTINUE TO SHOW GOOD AGREEMENT AND RUN
TO RUN CONTINUITY THROUGH FRIDAY. WEAK RIDGE ON WEDNESDAY IN
RESPONSE TO A DEEP COLD CORE LOW DEVELOPING OFF THE WEST COAST. THIS
WILL ALLOW TEMPS TO WARM INTO THE LOW 60S WEDNESDAY. LOW PRESSURE
SYSTEM MOVES INLAND EARLY THURSDAY WITH THE COLDEST AIR REACHING THE
AREA ON FRIDAY. H5 HEIGHTS AND H85-H7 THICKNESS SUGGESTS SNOW LEVELS
AS LOW AS 4000 FEET. HAVE LOWER TEMPERATURES FRIDAY BY ABOUT 5
DEGREES OVER PREVIOUS FORECAST. THE REGION BRIEFLY DRYS OUT AND
WARMS STARTING SATURDAY WITH UPPER LEVEL RIDGE. THOUGH THIS RIDGE IS
MORE AMPLIFIED THAN WEDNESDAY RIDGE...IT/S SIGNIFICANTLY WEAKER WHEN
COMPARED TO THE PREVIOUS MODEL RUNS. MODELS HAVE COME INTO BETTER
AGREEMENT WITH A LOWER AMPLITUDE AND MORE PROGRESSIVE RIDGE MOVING
EAST TO THE CONTINENTAL DIVIDE BY SUNDAY AFTERNOON FOLLOWED BY
ANOTHER CLOSED LOW PRESSURE SYSTEM MONDAY. WITH THE BETTER MODEL
AGREEMENT HAVE ADJUSTED TEMPS CLOSER TO NORMAL NEXT WEEKEND.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...WIND ADVISORY FROM 1 PM MDT /NOON PDT/ THIS AFTERNOON TO 9 PM
     MDT /8 PM PDT/ THIS EVENING ORZ061-063.
&&

WEATHER.GOV/BOISE

DISCUSSION...GS
PREV DISCUSSION...SP
LONG TERM....JS
AVIATION.....JT
Hazardous weather outlook, Apr 25, 4:51 AM MST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
551 AM MDT MON APR 25 2011

ORZ061-063-261200-
HARNEY COUNTY-MALHEUR COUNTY-
551 AM MDT MON APR 25 2011 /451 AM PDT MON APR 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM 1 PM MDT /NOON PDT/ THIS
AFTERNOON TO 9 PM MDT /8 PM PDT/ THIS EVENING. EXPECT SOUTHWEST
WINDS OF 20 TO 35 MPH WITH GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHALL REPORT SIGNIFICANT WEATHER VIA ESTABLISHED
PROCEDURES.

IDZ011>016-028>030-033-ORZ062-064-261200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-BAKER COUNTY-LOWER TREASURE VALLEY OR-
551 AM MDT MON APR 25 2011 /451 AM PDT MON APR 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Boise radar (KCBX), 29 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Canyon

When
April 25, 1:00 PM MST to 1:30 PM MST
Where
Canyon County, Nampa
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
43.580, -116.570

A coop observer in Nampa reported a fence blown over and a 6 inch diameter tree uprooted.

Thunderstorm Wind, Ada

When
April 25, 1:30 PM MST to 2:00 PM MST
Where
Ada County, Meridian to Kuna
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.620, -116.380

KTVB reported wind damage near Rocky Mountain High School in Meridian and around the Kuna area. Hail was covering the ground in the affected areas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302728, 302726.